Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Newport/Morehead City, NC

March 23, 2005Beaufort County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 23, 2005, 12:55 PM EST for Beaufort County, Hyde County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 12:55 PM EST (17:55 UTC)
Expired
Mar 23, 2005, 1:30 PM EST
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Beaufort County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 231755
SVRMHX
NCC013-095-231830-
/O.NEW.KMHX.SV.W.0010.050323T1755Z-050323T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1255 PM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
  HYDE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 130 PM EST

* AT 1251 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PAMLICO BEACH...OR NEAR
  BELHAVEN...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEECHVILLE AROUND 100 PM EST...
  ALLIGATOR LAKE AROUND 110 PM EST...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

THIS STORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3550 7674 3536 7660 3564 7601 3569 7636

$$

09
1 follow-up statement
000 
WWUS52 KMHX 231818
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
118 PM EST WED MAR 23 2005

NCC013-231828-
/O.CAN.KMHX.SV.W.0010.000000T0000Z-050323T1830Z/
BEAUFORT NC-
118 PM EST WED MAR 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT COUNTY IS
CANCELLED...

LAT...LON 3560 7651 3548 7641 3565 7601 3570 7636

$$

NCC095-231830-
/O.CON.KMHX.SV.W.0010.000000T0000Z-050323T1830Z/
HYDE NC-
118 PM EST WED MAR 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 PM EST FOR HYDE
COUNTY...

AT 113 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
ALLIGATOR LAKE...OR 13 MILES NORTH OF SWANQUARTER...MOVING NORTHEAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
ALLIGATOR LAKE AROUND 120 PM EST...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

THIS STORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A SUBSTANTIAL STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM...IF A TORNADO IS SPOTTED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3560 7651 3548 7641 3565 7601 3570 7636

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 11:23 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 23, 11:23 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1123 AM EST WED MAR 23 2005

.SHORT TERM (REST OF TODAY)...NO UPDATE PLANNED. WDSPRD COVERAGE OF
SHOWERS/ISOLD TSTMS WILL CONTINUE OVER AREA UNTIL AROUND 18Z...THEN
SCT TSTMS EXPECTED DURING AFTN/EARLY EVE. LATEST DATA SUPPORTS PSBL
SVR THREAT THIS AFTN AS DRYING BEHIND MAIN PCPN AREA WILL ALLOW
ENOUGH HEATING AND INSTABLTY FOR SCT COVERAGE WITH WIND FIELDS/SHEAR
FAVORABLE FOR SVR.

&&

.AVIATION...MAINLY MVFR CIGS ACROSS THE AREA THIS MORNING WITH A FEW
AREAS IFR OVER THE NORTHERN PORTIONS OF THE TWEB ROUTE WHERE
VISIBILITIES WILL BE AS LOW AS 2 SM AT TIMES. SCT SHOWERS AND ISOLD
TSTMS CONTINUE TO AFFECT MUCH OF EASTERN NORTH CAROLINA LATE THIS
MORNING. SHOULD SEE ANOTHER ROUND OF SHOWERS AND TSTMS THIS
AFTERNOON BEFORE ENDING THIS EVENING. WINDS WILL BECOME
SOUTHWESTERLY THIS AFTERNOON AND GUSTY AT TIMES...ESPECIALLY IN AND
NEAR TSTMS.

&&

.MARINE...WILL CONTINUE WITH GALE WARNING FROM HATTERAS TO LOOKOUT.
DIAMOND BUOY AS OF LATE MORNING IS REPORTING WINDS BETWEEN 35-40KT
WITH 15 FT SEAS. SMALL CRAFT ADVISORY CONTINUES FOR REMAINING
COASTAL WATERS AND SOUNDS THROUGH THIS AFTERNOON. WINDS WILL
GRADUALLY VEER TO A SOUTHWESTERLY DIRECTION AND INCREASE IN SPEED
THIS AFTERNOON AS SFC LOW PRES MOVES OFF THE DELMARVA BY THIS
EVENING. MADE MINOR ADJUSTMENTS TO WINDS SEAS FOR THE REMAINDER OF
TODAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...GALE WARNING AMZ154-156
SMALL CRAFT ADVISORY AMZ130-135-150-152-158.

&&

JBM/JW/HSA
Hazardous weather outlook, Mar 23, 3:28 AM EST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 AM EST WED MAR 23 2005

NCZ029-044>047-079>081-090>095-098-103-104-240827-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
328 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS MORNING AND CONTINUE INTO THE AFTERNOON. SOME OF THE STORMS
COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.